Math @ Duke
|
Publications [#330203] of Lillian B. Pierce
Papers Published
- Pierce, LB; Turnage-Butterbaugh, CL; Wood, MM, An effective Chebotarev density theorem for families of number fields,
with an application to $\ell$-torsion in class groups,
Inventiones Mathematicae, vol. 219 no. 2
(2020),
pp. 707-778, Springer [doi]
(last updated on 2025/04/03)
Abstract: An effective Chebotarev density theorem for a fixed normal extension
$L/\mathbb{Q}$ provides an asymptotic, with an explicit error term, for the
number of primes of bounded size with a prescribed splitting type in $L$. In
many applications one is most interested in the case where the primes are small
(with respect to the absolute discriminant of $L$); this is well-known to be
closely related to the Generalized Riemann Hypothesis for the Dedekind zeta
function of $L$. In this work we prove a new effective Chebotarev density
theorem, independent of GRH, that improves the previously known unconditional
error term and allows primes to be taken quite small (certainly as small as an
arbitrarily small power of the discriminant of $L$); this theorem holds for the
Galois closures of "almost all" number fields that lie in an appropriate family
of field extensions. Such a family has fixed degree, fixed Galois group of the
Galois closure, and in certain cases a ramification restriction on all tamely
ramified primes in each field; examples include totally ramified cyclic fields,
degree $n$ $S_n$-fields with square-free discriminant, and degree $n$
$A_n$-fields. In all cases, our work is independent of GRH; in some cases we
assume the strong Artin conjecture or hypotheses on counting number fields.
The new effective Chebotarev theorem is expected to have many applications,
of which we demonstrate two. First we prove (for all integers $\ell \geq 1$)
nontrivial bounds for $\ell$-torsion in the class groups of "almost all" fields
in the families of fields we consider. This provides the first nontrivial upper
bounds for $\ell$-torsion, for all integers $\ell \geq 1$, applicable to
infinite families of fields of arbitrarily large degree. Second, in answer to a
question of Ruppert, we prove that within each family, "almost all" fields have
a small generator.
|
|
dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821
| |
Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320
|
|